Kansas, 2021

Tornadoes and Flash Flooding in Kansas, May 26 to 27, 2021

May 26 to 27, 2021 · NWS DDC · 35 events in 4 counties and zones

A surface low with a dry line extending across much of the CWA triggering thunderstorms during the afternoon hours for northern counties with storms further south later in the evening. Severe hail reports were the main observed weather but there were also a few tornadoes observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A surface low with a dry line extending across much of the CWA triggering thunderstorms during the afternoon hours for northern counties with storms further south later in the evening. Severe hail reports were the main observed weather but there were also a few tornadoes observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 26, 11:26 AM CST, 47 minutes earlier.

Area forecast discussion, May 26, 11:26 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1226 PM CDT Wed May 26 2021

...Updated Aviation Discussion...

.SHORT TERM...(Today and tonight)
Issued at 351 AM CDT Wed May 26 2021

From the overall look at the models and setup there appears a
could of scenarios for severe convection development. An upper jet
mid level wave will play a role in developing a surface response
across our area, pressure falls, southerly winds and development
of a warm front lifting north through the day. Models differ on
whether initial storms will develop off the eastern Colorado
and Panhandles dryline, moving rapidly northeast and eventually
ingesting higher theta-e/shear air over the trough/dryline area
along and north of I-70 more in the evening hours. All convective
threats will be in possible with any storm in the forecast area
late this afternoon and evening. The trend of the CAMs
FV3SAR/NAMnest is for supercell clusters spread eastward even
across the warm sector in late afternoon far west, early even east
a and developing in to large MCS/Linear systems by mid to early
evening. By stark contrast, the HRRR is interesting that it has
included runs that allowed the convection to miss our area,
modeling convection mainly north of the Smokey Hill river valley,
not entering the DDC cwa until Trego county.

Afternoon highs in the mid to upper 80s are likely this afternoon
with southeast gradient winds increasing through the day.

Overnight, additional convection may continue across the southern
counties after about 8 z though the 12-14 z timeframe - moisture
convergence along the leading edge of an equatorward moving cold
front which the FV3SAR/NAMnest and HRRR are all showing at this
time.

.LONG TERM...(Thursday through Tuesday)
Issued at 351 AM CDT Wed May 26 2021

Thursday looks like one of the common events where a short window
of opportunity for severe weather happens across the red hills
region on the cold front/convergence zone. Most of the forecast area
will be under slightly lower dew point temperatures by about 5 to 10
degrees but still quite warm high in the  low to mid 80s. Model signal
scattered nocturnal thunderstorms moving off the higher terrain
of CO/NM Thursday after sunset feeding into the upslope flow but
generally finding their demise upon entering Kansas.

The cold front provides a respite to cooler 70s for highs on
Friday with much lower precipitation probabilities. Saturday
looks mainly dry but the pattern is likely to quickly change
Saturday night to a waa rain and thunderstorms/less unstable
airmass pattern followed by a continued cooling trend toward
Sunday through the rest of the Memorial Day weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1219 PM CDT Wed May 26 2021

Moist upslope flow will continue today across southwest Kansas.
Gusty southeast winds will be at around 20 knots this afternoon.
Isolated to widely scattered late day convection will occur ahead
of an upper level trough as it crosses western Kansas. The high
probablity for convection to occur near an airport will be most
likely near Hays between 23z Wednesday and 03z Thursday. BUFR
soundings indicating a developing low level jet developing early
tonight with 50knot wind speeds possible around 2000ft AGL after
sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  86  63  84  50 /  20  30  20  10
GCK  85  60  82  49 /  20  30  10  10
EHA  89  61  85  52 /  10  20  10  20
LBL  88  62  86  52 /  20  20  10  20
HYS  85  62  81  47 /  30  60  20  10
P28  88  66  88  54 /  20  40  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Burgert
Hazardous weather outlook, May 26, 3:28 AM CST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
428 AM CDT Wed May 26 2021

KSZ030-031-043>046-061>066-074>081-084>090-270930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
428 AM CDT Wed May 26 2021 /328 AM MDT Wed May 26 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and Tonight.

Day 1 Discussion
----------------

Afternoon and evening severe weather will be a possibility on
This Afternoon and evening as a conditionally unstable airmass is
in place, and a weak surface low over far southwest Kansas lifts
a stationary front northward as a warm front. Damaging wind, hail
to the size of baseballs and tornadoes are all possible between 3
pm and midnight.

Day 1 Hazards
-------------
* Tornado: Elevated risk
* Hail: Significant risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Thunderstorms may develop at the leading edge of cooler airmass,
over south central Kansas Thursday afternoon.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Significant risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 pm this afternoon.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The radar

The Dodge City radar (KDDC), 139 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

27 hail, 2 funnel cloud, 2 flash flood, 2 tornado, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Trego

When
May 26, 12:13 PM CST
Where
Trego County, 0.87 mi SE of Wakeeney
Measured
1 in hail
Reported by
Public
Coordinates
39.010, -99.870

Hail, Ellis

When
May 26, 12:25 PM CST
Where
Ellis County, 0.88 mi NW of Ellis
Measured
1 in hail
Reported by
Public
Coordinates
38.940, -99.560

Hail, Ellis

When
May 26, 12:28 PM CST
Where
Ellis County, 0.88 mi NW of Ellis
Measured
1.5 in hail
Reported by
Public
Coordinates
38.940, -99.560

Hail, Ellis

When
May 26, 12:36 PM CST
Where
Ellis County, 1.48 mi NNW of Ellis
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.950, -99.560

Hail, Ellis

When
May 26, 12:37 PM CST
Where
Ellis County, 2.14 mi NNW of Ellis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.960, -99.560

Hail, Ellis

When
May 26, 12:40 PM CST
Where
Ellis County, 0.88 mi NW of Ellis
Measured
2.25 in hail
Reported by
Public
Coordinates
38.940, -99.560

Funnel Cloud, Ellis

When
May 26, 12:47 PM CST to 12:49 PM CST
Where
Ellis County, 4.87 mi S of Ellis
Reported by
Storm Chaser
Coordinates
38.860, -99.560

Hail, Ellis

When
May 26, 12:49 PM CST
Where
Ellis County, 0.88 mi NW of Ellis
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
38.940, -99.560

Funnel Cloud, Ellis

When
May 26, 1:00 PM CST to 1:02 PM CST
Where
Ellis County, 6.79 mi WNW of Antonino
Reported by
Trained Spotter
Coordinates
38.810, -99.500

Hail, Ellis

When
May 26, 1:00 PM CST
Where
Ellis County, 1.28 mi WSW of Hays
Measured
1.25 in hail
Reported by
Public
Coordinates
38.860, -99.340

Hail, Ellis

When
May 26, 1:04 PM CST
Where
Ellis County, 2.12 mi NE of Yocemento
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.920, -99.390

Hail, Ellis

When
May 26, 1:06 PM CST
Where
Ellis County, 0.54 mi W of Hays
Measured
1 in hail
Reported by
Public
Coordinates
38.870, -99.330

Hail, Ellis

When
May 26, 1:08 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
2.75 in hail
Reported by
Public
Coordinates
38.880, -99.320

Hail, Ellis

When
May 26, 1:11 PM CST
Where
Ellis County, 2.14 mi NNW of Hays
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -99.330

Flash Flood, Ellis

When
May 26, 1:12 PM CST to 4:12 PM CST
Where
Ellis County, 0.88 mi NW of Ellis to 1.05 mi NW of Ellis
Cause
Heavy Rain
Reported by
Public
Coordinates
38.940, -99.560

Hail, Ellis

When
May 26, 1:13 PM CST
Where
Ellis County, Hays
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.870, -99.320

Hail, Ellis

When
May 26, 1:13 PM CST
Where
Ellis County, 2.14 mi NNW of Hays
Measured
2 in hail
Reported by
Public
Coordinates
38.900, -99.330

Hail, Ellis

When
May 26, 1:30 PM CST
Where
Ellis County, 1.38 mi S of Hays
Measured
4 in hail
Reported by
Social Media
Coordinates
38.850, -99.320

Hail, Ellis

When
May 26, 1:30 PM CST
Where
Ellis County, 2.13 mi SW of Hays Philip Ranch Ar
Measured
3 in hail
Reported by
CoCoRaHS
Coordinates
38.760, -99.250

Hail, Ellis

When
May 26, 1:39 PM CST
Where
Ellis County, 1.61 mi W of (Hys)hays Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.850, -99.300

Hail, Ellis

When
May 26, 1:41 PM CST
Where
Ellis County, 1.28 mi WSW of Munjor
Measured
1 in hail
Reported by
Public
Coordinates
38.810, -99.270

Hail, Ellis

When
May 26, 1:41 PM CST
Where
Ellis County, 1.48 mi NNE of Toulon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.850, -99.240

Hail, Ellis

When
May 26, 1:49 PM CST
Where
Ellis County, 1.61 mi W of (Hys)hays Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.850, -99.300

Hail, Ellis

When
May 26, 1:56 PM CST
Where
Ellis County, 1.28 mi ESE of Hays
Measured
1.75 in hail
Reported by
Public
Coordinates
38.860, -99.300

Tornado, Ellis

When
May 26, 1:57 PM CST to 2:11 PM CST
Where
Ellis County, 2.64 mi SW of Hays Philip Ranch Ar to 0.22 mi S of Hays Philip Ranch Ar
Rating
EFU
Path length
2.5 mi
Path width
200 yd
Reported by
Law Enforcement
Coordinates
38.754, -99.256

Damage was not observed as the tornado remained over open country.

Tornado, Ellis

When
May 26, 2:22 PM CST to 2:24 PM CST
Where
Ellis County, 3.82 mi E of Hays Philip Ranch Ar to 4.13 mi S of Victoria
Rating
EF0
Path length
0.53 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
38.786, -99.149

Damage was not observed as the tornado remained over open country.

Hail, Ellis

When
May 26, 2:23 PM CST
Where
Ellis County, 0.69 mi N of Victoria
Measured
2 in hail
Reported by
Public
Coordinates
38.860, -99.150

Hail, Ellis

When
May 26, 2:30 PM CST
Where
Ellis County, 3.23 mi E of Antonino
Measured
1.25 in hail
Reported by
Public
Coordinates
38.780, -99.320

Hail, Ellis

When
May 26, 2:30 PM CST
Where
Ellis County, 0.88 mi SW of Schoenchen
Measured
1 in hail
Reported by
Public
Coordinates
38.710, -99.330

Flash Flood, Ellis

When
May 26, 4:19 PM CST to 7:19 PM CST
Where
Ellis County, 1.28 mi WSW of (Hys)hays Muni Arpt to 1.93 mi W of Toulon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.840, -99.290

Water was over several roads.

Heavy Rain, Ellis

When
May 26, 6:00 PM CST to May 27, 6:00 AM CST
Where
Ellis County, 0.69 mi N of Victoria
Reported by
CoCoRaHS
Coordinates
38.860, -99.150

Rainfall of 4.40 inches was observed.

Hail, Gray

When
May 26, 6:15 PM CST
Where
Gray County, 4.73 mi NW of Montezuma Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.490, -100.550

Hail, Gray

When
May 26, 6:22 PM CST
Where
Gray County, 2.82 mi N of Montezuma Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.490, -100.490

Hail, Gray

When
May 26, 6:25 PM CST
Where
Gray County, 1.38 mi N of Ensign
Measured
1 in hail
Reported by
Public
Coordinates
37.670, -100.230

Thunderstorm Wind, Barber

When
May 26, 9:56 PM CST
Where
Barber County, 0.69 mi N of (P28)medicine Lodge
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -98.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyThe tornado archive for Kansas, 2021Warnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963543, 963544, 963545, 963546, 963547, 963548, 963549, 963550, 963551, 963552, 963553, 963554, 963555, 963556, 963557, 963558, 963559, 963560, 963562, 963563, 963564, 963565, 963566, 963567, 963572, 963579, 963580, 963581, 963582, 963583, 963586, 963587, 963588, 963589, 963584.